Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 23, NWS Blacksburg, VA

November 15, 2008Bath County, Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 15, 2008, 7:12 PM EST for Bath County, Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2008, 7:12 PM EST (00:12 UTC)
Expired
Nov 16, 2008, 3:50 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -185 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
122 kt
0-1 km storm-relative helicity
-185 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 160012
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EST SAT NOV 15 2008

...STRONG WINDS IN THE HIGH ELEVATIONS OVERNIGHT...

.A COLD FRONT MOVED THROUGH THE REGION EARLIER TODAY. MUCH COLDER
AIR WILL BE MOVING INTO THE AREA OVERNIGHT. THIS WILL PRODUCE
STRONG WINDS...WITH GUSTS UP TO 50 MPH ON THE RIDGE TOPS. 

NCZ001-002-018-VAZ015-020-WVZ045-160815-
/O.NEW.KRNK.WI.Y.0023.081116T0012Z-081116T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS...LEWISBURG
712 PM EST SAT NOV 15 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST SUNDAY. 

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH...WILL GUST UP TO 50 MPH
IN THE HIGHER ELEVATIONS OVERNIGHT AND INTO EARLY SUNDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. WITH THE WET GROUND...WIND GUSTS THIS STRONG MAY
ALSO DOWN A FEW TREES OR POWER LINES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS71 KRNK 160850
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EST SUN NOV 16 2008

...WIND ADVISORY CANCELLED...


NCZ001-002-018-VAZ015-020-WVZ045-161000-
/O.CAN.KRNK.WI.Y.0023.000000T0000Z-081116T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...HOT SPRINGS...LEWISBURG
350 AM EST SUN NOV 16 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS HAVE BEEN GUSTING AS HIGH AS 40 MPH AT HIGHER
ELEVATIONS THIS MORNING...BUT ADVISORY LEVELS WINDS HAVE NOT BEEN
OBSERVED. WINDS WILL CONTINUE TO GUST BETWEEN 30 AND 40 MPH AT
TIMES THROUGH THE DAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 6:43 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 15, 6:43 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EST SAT NOV 15 2008

.SYNOPSIS...
A COLD FRONT HAS MOVED EAST OF THE AREA THIS EVENING...AND WILL
MOVE OFFSHORE OVERNIGHT. A COLD AIRMASS WILL MOVE IN BEHIND THIS
FRONT LATER TONIGHT INTO EARLY NEXT WEEK. ANOTHER FRONT WILL BRING
A REINFORCING SHOT OF COLD AIR IN BY TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
COLD FRONT NEARING THE SE CORNER OF THE CWA SHOULD CONTINUE TO PUSH
EAST ALLOWING DRIER AIR TO FINALLY WORK THRU THE PIEDMONT BY THIS
EVENING. THIS SHOULD ALLOW ADDED EASTERN CONVECTION TO FADE SHORTLY
PER DOWNSLOPE WITH FOCUS SHIFTING BACK TO THE UPSLOPE ZONES AS COLD
ADVECTION KICKS IN AHEAD OF THE 5H COLD POOL. AS THE 85H BOUNDARY
CROSSES EARLY TONIGHT...COLD AIR SHOULD BECOME DEEP ENOUGH TO
PROMOTE A PERIOD OF BETTER UPSLOPE -SHSN SO WILL KEEP LIKELY/CAT
POPS NW. HOWEVER GIVEN WARM GROUND AND BEST RH SWINGING BY TO THE
NORTH WILL KEEP HIGH ELEVATION SNOW TOTALS BELOW ADVISORY LEVELS
OVERNIGHT INTO EARLY SUNDAY. WINDS ANOTHER CONCERN GIVEN CURRENT
GUSTS AND A RATHER LARGE DROP IN 85H TEMPS FROM TODAY THRU EARLY
SUNDAY. LATEST RAOBS SUGGEST SOME SPOTS ACROSS THE NORTH LIKE BATH
CTY AND THE NW NC RIDGES MAY BE CLOSE TO ADVISORY LEVELS ESPCLY LATE
AS THE COLDEST AIR ARRIVES. LOOKS LIKE COMBO OF PRES RISES BEING A
BIT AHEAD OF THE LOWERING INVERSION TO PRECLUDE ADVISORY WINDS FOR
NOW GIVEN MARGINAL 40 KNOT JET ALOFT. LOWS MAINLY 30S WEST TO LOW
40S SE AS EXPECT MIXING TO KEEP TEMPS FROM DROPPING TOO MUCH DESPITE
STRONG COLD ADVECTION.

UPPER COLD POOL BEGINS TO LIFT OUT A BIT ON SUNDAY ALLOWING THE LOW
LEVEL FLOW TO TURN MORE WESTERLY BY AFTERNOON. THIS SHOULD BEGIN TO
BRIEFLY TURN OFF THE UPSLOPE SNOW MACHINE ESPCLY GIVEN WEAK WARM
ADVECTION PATTERN DEVELOPING LATER IN THE DAY. WITH NOSE OF SURFACE
RIDGING IN FROM THE SW ALSO EXPECT PLENTY OF SUN AND STILL RATHER
WARM TEMPS IN THE EAST PER DOWNSLOPE WHILE CHILLY 30S/40S WEST UNDER
RESIDUAL CLOUDS EARLY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
FLOW REMAINS RATHER WESTERLY SUNDAY NIGHT AHEAD OF THE NEXT UPSTREAM
S/W SET TO DIVE THRU THE EASTERN TROF BY MONDAY. WITH RAOBS SHOWING
MOISTURE QUITE SHALLOW PER DRIER NAM...APPEARS LITTLE MORE THAN
FLURRIES FAR NW ZONES SO ONLY ADDING IN A 20ISH POP...OTRW MOSTLY
CLOUDY FAR WEST TO PC BLUE RIDGE AND CLEAR OUT EAST. LOWS A BIT
COLDER GIVEN CHILLY TRAJECTORIES BUT STILL ENOUGH MIXING TO KEEP
FROM GOING MUCH BELOW MOS.

THE UPPER LEVEL DISTURBANCE WILL DIG THRU THE REGION BY LATE MONDAY
BRINGING A BETTER SHOT OF COLD ADVECTION BY EVENING. AHEAD OF THE
CLIPPER TYPE SYSTEM WE WILL SEE A BRIEF RESPITE IN COLD AIR
ADVECTION AS THE FLOW BACKS JUST A BIT. THINK ANY PRECIP MAINLY
CONFINED TO THE FAR NW EARLY MONDAY THINK STEADILY INCREASING FROM
THE NW BY LATE IN THE DAY UNDER THE STRONG VORT. THICKNESS SUGGESTS
SOME OF THIS PRECIP COULD BE MORE OF THE LIQUID VARIETY ESPCLY BLUE
RIDGE EAST WITH A GRADUAL CHANGE TO SNOW UPSLOPE ZONES. A BETTER
OPPORTUNITY FOR ACCUMULATING SNOW WILL ENTER THE PICTURE MONDAY
NIGHT AS REINFORCING SHOT OF COLD AIR POURS SOUTH ACROSS THE GREAT
LAKES BEHIND THE CLIPPER. FORECAST SOUNDINGS INDICATE MOISTURE
PROFILES WILL DEEPEN WITH POTENTIAL FOR SEVERAL INCHES OF SNOW ON
THE WINDWARD SLOPES...AND FLURRIES WITH THIS NEXT GO ROUND MAY DRIFT
AS FAR EAST AS THE PIEDMONT. THIS WILL LIKELY PROMPT THE NEED FOR
WINTER WEATHER ADVISORYS BY MONDAY NIGHT AND WILL CONTINUE TO
ADDRESS IN THE HWO.

COLD ADVECTION CONTINUES IN ERNEST TUESDAY AS COLD HIGH PRESSURE
SLOWLY BUILDS IN FROM THE WEST AND THE UPPER TROF STARTS TO DEPART.
LOOKS LIKE UPSLOPE RH WILL BE DEEP ENOUGH FOR CONTINUED ACCUMULATING
SNOWFALL ON THE WESTERN SLOPES INTO AFTERNOON BEFORE TAPERING OFF
TUESDAY EVENING. THUS KEEPING AT LEAST LIKELY POPS WEST TUESDAY WITH
ONLY FLURRIES TUESDAY EVENING. OTRW QUITE COLD TUE WITH MANY SPOTS
OVER THE MOUNTAINS STAYING IN THE 30S FOR HIGHS WHILE SUN/DOWNSLOPE
ALLOW FOR SOME 40S OUT EAST. COLDEST NIGHT OF THE SEASON SO FAR
TUESDAY NIGHT GIVEN HIGH PRESSURE BUILDING OVERHEAD LATE AND SOME
SNOW COVER FAR WEST. IF CLOUDS DO CLEAR EARLY ENOUGH APPEARS SOME
MID/UPPER TEENS LIKELY FAR WEST WITH 20S ELSWHERE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
COLD HIGH PRESSURE WILL REMAIN OVER THE AREA WED RESULTING IN
MAINLY SUNNY SKIES BUT CHILLY TEMPS WITH LOWS AGAIN IN THE TEENS
ACROSS THE WEST THU MORNING. A PERSISTENT UPPER LEVEL RIDGE
ACROSS WESTERN CONUS WILL CONTINUE INTO THE WEEKEND ALLOWING FOR
ADDITIONAL NORTHERN STREAM NORTHWEST FLOW LOW PRESSURE
SYSTEMS/TROUGHS TO HEAD INTO NEW ENGLAND AND MID-ATLANTIC STATES.
FOR THE AREA...THIS WILL RESULT IN TEMPERATURES REMAINING BELOW
NORMAL ESPCLY EARLY IN THE PERIOD WITH YET ANOTHER SURGE OF COLD
AIR AND ASSOCIATED UPSLOPE SNOW SHOWERS THU INTO THU NIGHT.
REPRIEVE IN COLD ADVECTION WILL BE SHORT AS HIGH PRESSURE SETTLES
IN FRIDAY AHEAD OF YET ANOTHER S/W SET TO DIVE INTO THE REGION FOR
THE WEEKEND. THIS WILL BRING A RE-INFORCING SHOT OF COLD AIR ALONG
WITH A FEW ADDED -SHSN ACROSS THE NW FOR EARLY IN THE WEEKEND.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
COLD FRONT EAST OF THE AREA NOW. MAIN CONCERN WITH AIRPORTS ALONG
AND EAST OF THE BLUE RIDGE WILL BE STRONG WEST TO NORTHWEST SFC
WINDS. ROANOKE IN PARTICULAR...WIL SEE SUSTAINED 15 TO 20
KNOTS...WITH GUSTS TO AROUND 30 KNOTS OVERNIGHT. FURTHER
WEST...STRONG COLD ADVECTION AND FAIRLY DEEP MOISTURE THROUGH MUCH
OF TH NIGHT WILL BRING LOWER CLOUDS...RAIN SHOWERS CHANGING TO
SNOW SHOWERS. BLF AND LWB WIL ASLO HAVE STRONG AND GUSTY WEST TO
NORTHWEST WINDS. IFR CEILINGS CAN BE EXPECTED AT BLF...AND IFR TO
LOW MVFR AT LWB. ALL MOUNTAIN RIDGES OBSCURED OVERNIGHT.
DOWNSLOPING IN THE EAST WILL MAINTAIN VFR CIGS AT ROA...LYH AND
DAN.

THE BREEZY AND GUSTY CONDITIONS CAN BE EXPECTED THROUGH MID
MORNING SUNDAY. WINDS WILL RELAX SOME SUNDAY AFTERNOON AS RIDGING
AND WARM AIR ADVECTION ENTER THE REGION FROM THE SOUTHWEST.

SHORT WAVES AND RE-ENFORCING SHOTS OF COLD AIR WILL BRING LOW FLIGHT
RESTRICTIONS TO WESTERN SLOPES THROUGH MID WEEK. SOME SNOW SHOWERS
ARE ALSO EXPECTED WITH THESE WAVES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...JH
LONG TERM...DS
AVIATION...JJ
Hazardous weather outlook, Nov 15, 3:20 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EST SAT NOV 15 2008

NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043-WVZ044-
162030-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
320 PM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-162030-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
320 PM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009-015-WVZ042-043-045-162030-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER-
320 PM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

COLDER AIR MOVING INTO THE REGION WILL CAUSE RAIN TO CHANGE TO
SNOW OVERNIGHT WITH SOME LIGHT ACCUMULATIONS LIKELY AT THE HIGHEST
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOW SHOWERS WILL BRING SOME ADDED LIGHT ACCUMULATIONS TO THE
WESTERN MOUNTAINS SUNDAY. A BETTER OPPORTUNITY FOR ACCUMULATING
MOUNTAIN SNOW SHOWERS IS EXPECTED MONDAY NIGHT INTO TUESDAY.
ELEVATIONS ABOVE 2500 FEET MAY RECEIVE SEVERAL INCHES OF SNOW BY
DAYBREAK TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:58 PM ESTWinter Storm WatchRNK13 hr

Nearby

Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.